Letters Narcolepsy and pandemic A/H1N1 2009 influenza vaccine

Is the adjuvant solely to blame?

BMJ 2013; 346 doi: https://doi.org/10.1136/bmj.f2375 (Published 17 April 2013) Cite this as: BMJ 2013;346:f2375
  1. Theodore Tsai, head, scientific affairs 1,
  2. Giuseppe Del Giudice, head, translational medicine1,
  3. Antonio Crucitti, risk-benefit physician1,
  4. John Weil, head, epidemiology1,
  5. Vas Narasimhan, global head, development1
  1. 1Novartis Vaccines and Diagnostics, Cambridge, MA 02139, USA
  1. theodore.tsai{at}novartis.com

We read with interest Miller and colleagues findings on the association between narcolepsy and the AS03 adjuvanted pandemic A/H1N1 2009 vaccine in England and, in particular, their call for investigations of other A/H1N1 2009 vaccines to ascertain the risk of narcolepsy.1 Risk estimates above 10 are unusual, and in pharmacoepidemiology lead to the suspicion of unknown confounding factors. The English data, confirming previous reports,2 3 considerably lessens the likelihood of confounding. However, the mechanisms by which this vaccine’s components may have contributed to an increased risk for narcolepsy are unclear and may be difficult to dissect, as the still uncertain pathogenesis of Guillain-Barré syndrome after flu vaccination illustrates.

Previous observations suggest that similar vaccines may have subtle differences that manifest themselves in different ways or in different seasonal formulations. Oculorespiratory syndrome has been associated with one split seasonal vaccine product but not with others.4 Perhaps appropriate in the context of narcolepsy cases occurring …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe